Be Alert To Medication Side Effects and Interactions

One can never be too vigilant when it comes to monitoring medication side effects and interactions.  Every medication has a wide range of potential side effects, many are harmful.  The problem is, the pharmaceutical industry emphasizes the most common potential adverse reactions and downplays the less frequently seen events.

Any time, a client starts a new medication, I tell the caregiver to watch for any changes.  Some of the changes I tell them to observe for are appetite,  digestive irregularities, mental status changes and muscle pain.  Medications cause such a wide range of side effects, we can never know what may occur.

It is also important to make sure a new medication is compatible with other medications being taken.  This is critical when seeing multiple doctors who are not current on interactions or may not realize the potential for a side effect.  Often, an adverse reaction can be so rare it will take everyone by surprise.

This happened to me with a client.  Sara had a series of surgeries related to a bone infection from cancer radiation and MRSA.  After each surgery, she would be sent home on IV medications.  The first discharge and home IV medication caused renal failure.  The second discharge caused an almost coma like side effect, she didn’t eat or drink for days causing dehydration and another hospitalization.  The next drug  caused diarrhea but was manageable. We thought we were out of the woods when an emergency surgery was needed because the plate replacing the bone was pushing through the skin.   Cultures showed new infections and  the need for more IV antibiotics.

The Infectious Disease(ID) doctor who had been practicing for  40 years, was delighted to tell us she was going home on a very common and older medication, Ampicillin.  This medication has been around for over 50 years and side effects were minimal, mostly allergic reaction.  We all felt we could breathe a sigh relief. Mistake!

About three days into the home treatment, Sara started to have a personality change.  She became forgetful, disoriented, disengaged with her environment and very cranky.  She was repeating herself and becoming obsessive.  In describing the symptoms, it may seem that it would have been obvious something was going on.  However,it was subtle and slow and Sara had ,in the past, had some cognitive changes.  It came to a head when her son visited on a Sunday afternoon.  He called me and said in a panic, “something is wrong with my mother.  I don’t know the person I visited  today.”  All the symptoms described above had begun to accelerate in presentation.

I was lucky to have a good relationship with both the infectious disease doctor and surgeon.  I knew they would respond, if I could reach them.  I left messages and emails.  I didn’t want to speak with a resident because this case was very complicated.  I needed someone who knew the history.  Within hours (remember it was Sunday night), I got a call from the ID doctor.  I started to  reiterate the symptoms and he stopped me.  He said, “In my 40 years of practice, I have only seen this once before.  It is a side effect of the Ampicillin.  She has neurotoxicity. Stop the IV and I will get her admitted tomorrow.”

The next day we took her to the hospital and she was very disoriented.  She kept telling the residents when asked if she knew where she was, that she was at Boston Lying In Hospital  (now Brigham and Women’s).  It was heartbreaking.  The ID Doctor kept reassuring us that she would be fine once the medication got out of her system.  She did get better.

We were lucky to have a doctor who recognized the rare side effect.  If she had gone to the ER, she probably would have been given a diagnosis of dementia and sent home because not many people thought of Ampicillin as a medication that can cause such a problem.  It could have put her on a trajectory of dementia that would have been difficult to unravel.

It was a reminder to me that no drug gets a free pass.  All medications have the potential to cause a side effect and each person responds differently.   Averages may show the medication to with minimal side effects but many people fall outside the norm.

My advise is to:

Never take a new medication without knowing the potential side effects.  I encourage people to read the insert or go online to get the full scope of side effects.  Many medical professional discourage patients from  researching medication side effects in fear of the person imagining symptoms.  But I disagree.  Doctors don’t always give a full accounting of potential side effects, if at all.

Check the bottle before starting a new medication.  Make sure the medication name and dose is correct.

Don’t wait to contact the doctor if a side effect occurs or if something feels off.  Be persistent, if the doctor doesn’t accept the symptom as a problem.  If you are uncomfortable, then insist on a change or decrease in dose.

Know why you are taking the medication and what to expect.  Sometimes when we know a drug may cause a temporary side effect, it is easier to handle.

As a caregiver be alert to any changes physically or mentally.  Be an advocate for your loved one.

Don’t Keep old medications around.  Nobody wants to mistakenly take the wrong medication.

Keep an updated list of all current medications.  On each visit, make sure the doctor’s list is accurate.

And finally; trust your response to a medicine.  This is the best way to be safe.